CASE #1: Exanthematous drug eruption

Most drug eruptions manifest with erythematous macules and papules, giving them an appearance that may be referred to as exanthematous, mobilliform, or scarlatiniform. The basis for this is not clear. We will refer to them as exanthematous drug eruptions (EDEs)

EDEs can emerge as soon as 48 hours after a medication is administered. Onset is often within the first two weeks of administration, although some EDEs manifest as much as 10 days after a medication has been stopped. EDEs usually are not associated with fever or systemic changes, such as lymphadenopathy. Drug reactions associated with lymphadenopathy are referred to as drug eruption with eosinophils and systemic symptoms (DRESS) or pseudolymphoma. A genetic basis for such severe drug reactions as DRESS and pseudolymphoma continues to be defined.


Continue Reading

EDEs typically do not manifest on the face. Instead they tend to start on the central body and spread centrifugally. In my experience, the rash often starts on the back of hospitalized patients and in the axilla or groin of others, progressing next to the front of the body and then to the arms and legs. The eruption can be confluent. Some EDEs occur only in sun-exposed areas, the so-called UV recall reaction. A sunburn as many as two weeks to 10 months prior to development of the reaction may have provided a fecund setting for such a reaction.

The chief differential diagnoses of EDE include viral eruptions and insect bites. Most viral eruptions do not itch, while bites and some EDEs are associated with pruritus. Generally the rash of insect bites is not so generalized or confluent as that of an EDE. Histology can distinguish the three diagnoses and help explain the absence or presence of pruritus. The typical EDE involves an interstitial and perivascular infiltrate of lymphocytes and often eosinophils. The infiltrate is usually superficial but can be both superficial and deep. Histologically, viral eruptions manifest only with lymphocytes. Because eosinophils and mast cells are key to the development of pruritus, eruptions that have only lymphocytes do not itch. Clinically, bites have a less uniform appearance, and histologically, they have a deeper and more wedge-shaped array of superficial and deep eosinophils.

EDEs are a type IV hypersensitivity reaction. Hypersensitivity reactions are divided into four categories: Type I hypersensitivity reactions are allergic and immediate and involve immunoglobulin E (IgE)-dependent reactions that can result in hives and breathing problems, while type II hypersensitivity reactions involve cytotoxic T-cells that lyse other cells and can result in hemolysis and purpura. Like type III hypersensitivity reactions, type IV hypersensitivity is a delayed-type reaction requiring the formation of haptens, which are immune complexes composed of immunoglobulin and molecules of the allergen. In type IV hypersensitivity, lymphocytes carry the haptens back to the lymph nodes and return to the site of the reaction sensitized to the allergen. Drug-induced hypersensitivity syndrome and allergic contact dermatitis are other examples of type IV hypersensitivity reactions.

Some medications are more likely to cause EDEs than others. The medications most commonly involved are sulfa antibiotics and amoxicillin/ampicillin. Aromatic anticonvulsants, such as phenytoin (Dilantin), also cause allergic reactions. Other possibilities include allopurinol (Zyloprim) and abacavir (Ziagen). Bear in mind that any medication can cause a reaction at anytime. Moreover, patients can react to a combination of medications even if they haven’t previously reacted to an individual medication. Use of ampicillin/amoxicillin in certain disorders seems to carry a higher risk of EDE. For example, 95% of patients who are infected with Epstein-Barr virus and 30% of patients with chronic lymphocytic leukemia may experience EDE when treated with ampicillin/amoxicillin. Pregnancy that leads to a recrudescence of EBV infection can cause patients to have develop an EDE following use of ampicillin, a popular antibiotic among obstetricians.

When an EDE is suspected, make a list of all the patient’s medications and when they were started (and stopped, if appropriate). Discontinue all unnecessary medications, using particular care when stopping psychiatric agents.

Treatment of EDE is primarily symptomatic and supportive. Begin by trying to identify the offending medication and stopping it. Apply triamcinolone 0.1% ointment (available in a 1-lb size) to all affected areas. Side effects, such as adrenalsuppression, are much less likely with a class IV corticosteroid than with a class I corticosteroid, such as clobestasol (Temovate), and patients will have sufficient steroid to cover their entire body.

An antihistamine such as hydroxyzine 25 mg used at night can aid with sleeping; fexofenadine (Allegra) 180 mg can sometimes be used in the daytime. Eruptions tend to clear within two weeks of discontinuing the offending agent and starting therapy. The patient knows that the eruption is resolving when areas of erythema evolve into areas of desquamation. 

This patient’s ampicillin was stopped, and he was treated with triamcinolone 0.1% ointment and hydroxyzine 25 mg at night. Within a week, the erythema evolved into desquamation. At no time did the patient have a fever or abnormal laboratory values.